MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA SERRATED FORCEPS WITH SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA SERRATED FORCEPS WITH SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-2.4SN-230SP-40-S
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The instructions for use state in regards to product inspection: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." prior to distribution, all cook captura serrated forceps with spike are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic biopsy procedure, the physician used a cook captura serrated forceps with spike.The user was unable to close [the forceps].
 
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.During the evaluation of the returned device, a functional test was performed.When the handle of the device was manipulated the forceps cups will open, but they will not close.Several attempts were made to close the forceps cups, but they were unsuccessful.The device was then placed down an olympus gif-q20 (2.8 mm channel) endoscope.The endoscope was put in a torturous path.When the handle was manipulated the device would open, but the cups would not close.The device was sent back to the supplier for evaluation.The supplier provided the following evaluation: one device from the reported event was returned in a zip type bag with proof of decontamination.Evaluation of the device determined that the returned device was tested for "would not close".During functional testing, with the device coiled in three (3), approximately eight (8) inch loops, it was confirmed that the device would not operate properly when the handle was manipulated.The device opens but does not close.Upon further investigation and disassembly of the device tip, it was noted that the device has a broken solder joint.The reported defect was confirmed.Failure was due to broken solder joint.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the "forceps do not close" issue experienced by the customer was confirmed and the root cause was determined to be a broken solder joint.The supplier is currently working on improvements to create a more robust soldering process to prevent solder joints from breaking.The instructions for use state in regard to product inspection: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." prior to distribution, all cook captura serrated forceps with spike are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.

Brand Name
CAPTURA SERRATED FORCEPS WITH SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6644954
Report Number1037905-2017-00396
Device Sequence Number19158932
Product Code FCL
UDI-Device Identifier00827002561335
UDI-Public(01)00827002561335(17)200413(10)W3852423
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-2.4SN-230SP-40-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Event Location Hospital
Initial Date Received by Manufacturer 05/24/2017
Supplement Date Received by Manufacturer06/22/2017
Initial Report FDA Received Date06/15/2017
Supplement Report FDA Received Date07/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1